Added progesterone causing bleeding?

by Sharon
(Lexington, KY)

I've been on oral progesterone 100mg/day for about a year and between that and taking deer antler velvet to boost testosterone, my periods have been pretty regular, which had not been the case in years. (Both my testosterone and dhea levels have consistently tested low in saliva tests the past few years). After coming upon this site and realizing I was still likely low in progesterone, I ordered some Natpro and immediately started using the progesterone cream I already had (but had't been using) to give myself a dose of about 100mg in the cream form, figuring that would be much better absorbed and be helpful.

The problem is, taking this much cream has caused me to bleed like a regular period only a few days after my regular period ended. Reading the forum, it would seem maybe I have stimulated some additional oestragen (sp?) release and if that's so, you would typically recommend I use even more cream. But I just don't know...

About a year ago, I was using about 30mg/day of cream and did a saliva test and it showed my prog/oest ratio was about 600-to-1 and the doctor I went to at the time said that was way to high of a ratio and to cut back on the progesterone cream. It sounds like she didn't know what she was doing and I no longer see her, but now I don't know what to do in terms of getting a new, accurate test because I no longer know which day of the month to test on since my cycle is now so irregular (since switching to the cream a few days ago).

Can someone offer a solution? I'm tempted to just switch back to 100mg/oral a day and wait until I have a regular period again and then test, but I don't really know what to do now....


Comments for Added progesterone causing bleeding?

Click here to add your own comments

Sep 27, 2013
Added progesterone causing bleeding?
by: Wray

Hi Sharon Thanks for reading the info on the site. You are right, oral progesterone is the least effective Delivery system, "The liver and gut region removed a mean of 96 per cent of the progesterone entering these tissues", see here. The cream does get absorbed well, provided it's not too thick. But because you're now getting more progesterone, it can upset the cycle, making it come earlier or later than normal. It does settle down within a few cycles. We've found from Saliva Tests we run on the Natpro that the ratio does get to 600:1 and over. And progesterone levels after a month had risen to nearly 3000ng/ml and over, which does show the progesterone is extremely well absorbed. In fact they can go much higher if using more, see Progesterone Test. One woman using the Natpro had levels of 15,000ng/ml, she was initially concerned, but I asked her how she felt. Her oestrogen dominance had all but gone. I then suggested she begin reducing the amount of progesterone she used, but very slowly. No more than 16-33mg per reduction. There's little point in using more than needed, it's too costly for one thing, the body just metabolises the excess. 100mg/day is the least I suggest, I have found many women need far more if symptoms are severe, see here, here,here, here and here. It's not important to have a test, they are of interest, and give confirmation of levels. But the over riding concern are symptoms, are they better. It seems you didn't have severe ones, so the 100ml/day might be sufficient. Then it's only a question of time waiting for them to go and your period to become regular again. I suggest you use the progesterone daily, through any bleeding, for about 2-3 months, or until stable. And then follow your cycle again. If you try to follow it now, you'll probably get too little progesterone, as you stop and start each time you bleed. Let me know how you get on. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...